News

Warning: All blood thinners can cause undetected bleeding

Warning: All blood thinners can cause undetected bleeding


We are searching data for your request:

Forums and discussions:
Manuals and reference books:
Data from registers:
Wait the end of the search in all databases.
Upon completion, a link will appear to access the found materials.

Blood thinner: Undetected bleeding caused by anticoagulants

Millions of people in Germany take anticoagulants every day. The "blood thinners" can increase the risk of dangerous bleeding. But what is not known to many: such preparations sometimes lead to undetected bleeding inside the body. This can have dangerous consequences.

Reduce the risk of cardiovascular diseases

“Anticoagulants are used to reduce the risk of cardiovascular diseases caused by blood clots. This includes heart attacks, strokes and venous thrombosis ”, explains the Institute for Quality and Efficiency in Health Care (IQWIG) on the portal“ gesundheitsinformation.de ”. It's no secret that such drugs can increase your risk of dangerous bleeding. What is less well known, however, is that it can also be unnoticed bleeding inside the body that leads to anemia over time. So that this does not happen at all, a few important points should be observed when taking it.

Medications protect against the formation of blood clots

“Anticoagulant drugs ensure that certain components of the blood do not stick together so easily. They therefore protect against the formation of blood clots, ”explains the IQWIG.

"Colloquially they are often called" blood thinners ". Since they do not make the blood more fluid, this designation is strictly speaking not exactly correct, ”said the experts.

The medication can also have undesirable side effects. The most common of these are bleeding, some of which go unnoticed.

There are a few important points to consider when taking it. The German Heart Foundation points this out on its website.

Blood losses result in anemia

At the heart foundation consultation, a member came in who had anemia (anemia) and who was asked whether the prescribed anticoagulant could be to blame?

In this case, that was clearly in the affirmative. Because these drugs not only slow down excessive blood clotting, which protects against dangerous blood clots, they can also slow down the normal coagulation, which is automatically started in the body to stop bleeding in the event of injuries.

As a result, blood loss can occur, which over time leads to anemia.

Do not discontinue preparations without consulting a doctor

Important: The bleeding does not have to be obvious bleeding like nosebleeds or bruises, even undetected bleeding is possible, which is often the case especially when it occurs in the gastrointestinal tract.

It is not uncommon for blood losses to be noticed only after weeks or months, for example if a routine blood sample happens to show a low hemoglobin value or too few red blood cells.

You yourself often notice increased tiredness and, on closer inspection, also paler skin, which is a classic combination for anemia.

The experts point out that in this situation, the anticoagulant should never be simply discontinued without consulting a doctor.

On the one hand, anticoagulants are immensely important in many cardiovascular diseases, for example to protect yourself from the formation of blood clots in the heart, which can get into the brain with the bloodstream and cause a stroke there.

On the other hand, anemia can also be caused by other causes such as stomach ulcers, small growths of the mucous membrane in the large intestine, or inadequate formation of new blood due to a lack of iron, vitamin B12 or folic acid.

This must always be clarified carefully before an anticoagulant is hastily accused.

Various investigations can provide information

After anemia has been diagnosed, the next step should be to use other blood values ​​to check whether an impaired blood formation is responsible or whether the suspected blood loss is an option.

The proportion of so-called reticulocytes in the blood, which are still immature red blood cells and where values ​​that are too low indicate a disturbed new blood formation, is particularly trend-setting.

Among other things, the determination of the iron value and other parameters of the iron metabolism is of great importance in order not to overlook an iron deficiency, which is one of the most common reasons for anemia.

If there is evidence of bleeding in the gastrointestinal tract, an examination for blood in the stool can be carried out - best of all with an immunological test, in which, unlike previous stool tests, human hemoglobin can be detected very specifically.

If the detailed analysis of the blood values ​​indicates bleeding, a gastric and an intestinal mirroring can be of great help to find the bleeding.

In addition, bleeding sources in the small intestine - for example, due to vascular malformations - can be detected by means of video capsule endoscopy or the so-called double balloon enteroscopy and also treated with the latter.

Overall, hidden bleeding sources in the digestive tract can be identified very well in this way.

What everyone can do to protect themselves

Everyone can do a lot to prevent side effects from taking an anticoagulant.

The first priority is to actually take the medicine as it was sensibly prescribed, which may actually sound obvious.

In reality, however, the daily intake is often forgotten, which can lead to significant fluctuations in the coagulation values, especially in the case of short-acting anticoagulants.

Small medication boxes are therefore highly recommended, the compartments of which are labeled with the days of the week and which can be used to reliably prevent daily doses from being taken inadvertently.

Do you have to do without vegetables with vitamin K?

As the Heart Foundation explains, the question arises again and again whether vitamin K-rich vegetables should be avoided with phenprocoumon-containing anticoagulants such as Marcumar, Phenprogamma or Falithrom, since phenprocoumon is an antagonist of vitamin K in the body.

According to the experts, such a waiver is generally not necessary.

Rather, it is important to ensure a reasonably constant vitamin K intake over the course of days, which is usually easy to achieve if you prefer a diet that is as even and balanced as possible.

For these phenprocoumon-containing anticoagulants, it is highly recommended, on the other hand, to measure the coagulation value "INR" yourself regularly, instead of having it determined every four weeks during the consultation hour.

In this way, a significantly better coagulation setting can often be achieved. Training courses are available in many places, for which information can be obtained during consultation hours.

Interaction with other drugs

You should also know that other medications can influence the effects of anticoagulants or even have an effect on coagulation, which can lead to dangerous blood clots or, conversely, bleeding.

Therefore, freely available medication should only be taken after consultation with a doctor, which is often forgotten, especially with over-the-counter medications such as rheumatism and pain relievers.

For example, acetylsalicylic acid (ASA) additionally inhibits blood clotting and thus increases the risk of bleeding.

It is best to briefly ask during the consultation what pain medication is allowed for the prescribed anticoagulant.

The conclusion of the German Heart Foundation: When taking an anticoagulant you should know that as a side effect, unnoticed blood loss is also possible. Last but not least, with pale skin and increased fatigue, anemia should also be considered.

If a reduced hemoglobin value is noticeable when taking a blood, this should be taken seriously and a careful clarification should be carried out so that bleeding is not easily overlooked. (ad)

Author and source information


Video: Side-effects to taking blood thinners (January 2023).